Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
Citations 0
The Pediatric Forum
November 2005

Fatal Syncope-Related Fall After Immunization

Author Affiliations

Copyright 2005 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2005

Arch Pediatr Adolesc Med. 2005;159(11):1083. doi:10.1001/archpedi.159.11.1083

A 15-year-old boy with no known medical problems experienced vasovagal syncope several minutes after the third dose of hepatitis B vaccine. He fell backwards onto a concrete floor covered by a thin carpet, striking his occiput, and was momentarily unconscious. He briefly regained consciousness and complained of pain in the chest and arms. Then he reportedly had convulsions and went into cardiopulmonary arrest. Resuscitation attempts were unsuccessful. In a nearby emergency department, he was found to be in ventricular fibrillation, and attempts at defibrillation were unsuccessful. Autopsy revealed frontal lobe contusions, cerebral hemorrhage, cerebral edema, and no skull fracture. The death was ruled as accidental, and the medical examiner concluded that a vasovagal reaction had led to this injury. This death was first reported in the lay press, and then the events were reported to the Vaccine Adverse Event Reporting System (VAERS). The Food and Drug Administration (FDA) has previously described reports of syncope and unintentional injury after immunization,1 and there are now recommendations2,3 that patients be observed for 15 to 20 minutes after immunization.

First Page Preview View Large
First page PDF preview
First page PDF preview